Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 239, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2005, 9:47 PM EDT for Knox County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2005, 9:47 PM EDT (01:47 UTC)
- Expired
- Aug 5, 2005, 10:16 PM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Knox County, TN
The radar
The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 10:00 PM EDT | TSTM WND DMG | Farragut, TN | ONE TREE DOWN NEAR FARRAGUT. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1375 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 060147 SVRMRX TNC093-060215- /O.NEW.KMRX.SV.W.0239.050806T0147Z-050806T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 947 PM EDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN EAST TENNESSEE * UNTIL 1015 PM EDT * AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FARRAGUT...OR ABOUT 7 MILES NORTHEAST OF LENOIR CITY...AND MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERSTATE 40 NEAR FARRAGUT THROUGH 1015 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3585 8410 3598 8420 3590 8426 3581 8416 $$ DMG
2 follow-up statements
000 WWUS54 KMRX 060203 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1003 PM EDT FRI AUG 5 2005 TNC093-060215- /O.CON.KMRX.SV.W.0239.000000T0000Z-050806T0215Z/ KNOX TN- 1003 PM EDT FRI AUG 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM EDT FOR KNOX COUNTY... AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FARRAGUT...MOVING SOUTHWEST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FARRAGUT THROUGH 1015 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3585 8410 3598 8420 3590 8426 3581 8416 $$ DMG
000 WWUS54 KMRX 060216 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1016 PM EDT FRI AUG 5 2005 TNC093-060226- /O.EXP.KMRX.SV.W.0239.000000T0000Z-050806T0215Z/ KNOX TN- 1016 PM EDT FRI AUG 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY EXPIRES AT 1015 PM EDT... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3585 8410 3598 8420 3590 8426 3581 8416 $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:30 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 5, 7:30 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 730 PM EDT FRI AUG 5 2005 .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE CONTINUING INTO THE EVENING...THOUGH EXPECT SOME DECREASE IN COVERAGE WITH LOSS OF HEATING. AN APPROACHING BOUNDARY REMAINS WELL TO OUR NORTH AND IS MAKING VERY SLOW PROGRESS SOUTHWARD. WITH THE SLOWER MOVEMENT... THE BOUNDARY SHOULDN/T HAVE SIGNIFICANT INFLUENCE OVER AREA WEATHER TONIGHT. HOWEVER...MODELS BRINGING A WEAK WAVE INTO THE REGION OVERNIGHT FOR AT LEAST CONTINUED SLIGHT CHANCE POPS. ALL ON TRACK IN THE CURRENT FORECAST...WILL UPDATE ZONES TO REMOVE EVENING WORDING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 90 71 87 / 20 30 30 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 90 67 85 / 20 30 30 50 OAK RIDGE, TN 70 89 68 86 / 20 30 30 50 TRI CITIES AIRPORT, TN 65 87 63 84 / 30 40 30 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && MJB
Hazardous weather outlook, Aug 5, 4:20 PM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 420 PM EDT FRI AUG 5 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 420 PM EDT (320 PM CDT) FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREATS WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK COLD FRONT WILL SETTLE INTO THE REGION ON SATURDAY...AND SHOULD HELP PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS FOR MOST AREAS INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, Aug 5, 5:22 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG COKER CREEK 35.26N 84.29W
08/05/2005 MONROE TN LAW ENFORCEMENT
TREE DOWN ON HWY 68 IN COKER CREEK.
0330 PM TSTM WND DMG 12 E TELLICO PLAINS 35.37N 84.09W
08/05/2005 MONROE TN LAW ENFORCEMENT
TREE DOWN ON HWY 165 ABOVE RANGER STATION OVERLOOK.
0420 PM TSTM WND DMG 2 NE HAYESVILLE 35.07N 83.79W
08/05/2005 CLAY NC LAW ENFORCEMENT
TREE DOWN ON TUSQUITTEE RD.
0425 PM TSTM WND DMG 5 NW HAYESVILLE 35.10N 83.88W
08/05/2005 CLAY NC LAW ENFORCEMENT
TREE DOWN ON FIRES CREEK RD.
0440 PM TSTM WND DMG 4 W HAYESVILLE 35.05N 83.89W
08/05/2005 CLAY NC LAW ENFORCEMENT
TREE DOWN ON HWY 64.
&&
MEPLocal storm report, Aug 5, 8:46 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG KINGSTON 35.87N 84.51W
08/05/2005 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN AND AROUND KINGSTON. REPORTED BY
DISPATCH.
&&
GRCLocal storm report, Aug 5, 9:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
931 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL MARYVILLE 35.75N 83.97W
08/05/2005 0.75 INCH BLOUNT TN TRAINED SPOTTER
PENNY SIZE HAIL ON WASHINGTON ST. IN MARYVILLE. REPORTED
BY A TRAINED SPOTTER.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:24 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 51 min |
| Aug 5, 9:03 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 27 min |
| Aug 5, 9:08 PM EDT | Severe Thunderstorm Warning | MRX | Meigs | 34 min |
| Aug 5, 9:53 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 52 min |
| Aug 6, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 27 min |
| Aug 6, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 39 min |
| Aug 6, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 65 min |
| Aug 6, 4:32 PM EDT | Flash Flood Warning | MRX | Sevier | 118 min |
| Aug 6, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 38 min |
| Aug 6, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 44 min |
| Aug 6, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 31 min |
| Aug 6, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 55 min |
| Aug 6, 7:23 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 67 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.